28-04-2017 | Disability campaign groups call for greater warnings on epilepsy drug boxes

'28-04-2017 | Disability campaign groups call for greater warnings on epilepsy drug boxes' image

A drug linked to up to 4,000 birth defects in France, according to a French government report last week is still being dispensed in Ireland without clear warnings on the outside of the box, in contrast to other European countries.

Today the campaign group FACS Forum called on the Health Products Regulatory Authority (HPRA) to urgently ensure that the outer packaging of all products containing sodium valproate, including Epilim, contain clearly visible warnings similar to those used in the UK.

The FACS (Fetal Anti-Convulsant Syndrome) Forum estimates that up to 400 children could have been born in Ireland with a range of physical and developmental disabilities following in-utero exposure to the epilepsy drug over the past four decades.

On-box warnings in the UK currently state:

 WARNING FOR WOMEN AND GIRLS
"This medicine can seriously harm an unborn baby. Always use effective contraception during treatment. If you are thinking of becoming pregnant, or you become pregnant, talk to your doctor straight away"

"The risks associated with valproate are now well known by medical professionals and by most women taking the drug, but over the past week, it has become even clearer that there are still some women out there taking the drug who do not fully understand the risks" said campaigner Karen Keely, who set up the support group OACS Ireland to highlight the issue and bring affected families together. In 2013, OACS and several other organisations came together to form the FACS Forum.

"The most effective way of ensuring that all women and parents of girls taking the drug know the risks is to make it clear on the outside of the box. In recent years, there has been a comprehensive warning on the leaflet inside but many people never read those, especially people on the drug long-term", said Ms Keely, who has three sons diagnosed with Fetal Anti Convulsant Syndrome.

"Sanofi, the manufacturers of Epilim wrote to healthcare professionals in May of last year stating that on-box warnings would be in place in Ireland by the end of 2016 but this has yet to materialise. My family have suffered for 29 years. How many more families must go through what I have gone through before the appropriate action is taken?" she asks.

Peter Murphy, CEO of Epilepsy Ireland who are also members of the FACS Forum said: "It is only three years since the European Medicines Agency (EMA) laid down new regulations to be implemented across Europe to minimise the risks associated with valproate, but only last month, they announced a fresh review amid concerns that the existing measures were not proving effective. It is time to give this issue the priority it deserves and ensure that every possible step is taken to prevent future cases of FACS".

"Anyone with concerns should contact their medical team, or Epilepsy Ireland through www.epilepsy.ie but under no circumstances should anyone stop taking medication without first speaking with their medical team. Families affected can also make contact with the OACS Ireland Facebook group - https://goo.gl/ccaVaY"